Alert archive / Montana / Lake Wind Advisories in 2015

Lake Wind Advisory 13, NWS Missoula, MT

November 12, 2015Flathead County, Lake County, Sanders County, Montana

NWS Missoula, MT issued this lake wind advisory at Nov 12, 2015, 6:51 PM MST for Flathead County, Lake County, Sanders County, Montana. It took effect at Nov 13, 2015, 10:00 AM MST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Nov 12, 2015, 6:51 PM MST (01:51 UTC)
In effect from
Nov 13, 2015, 10:00 AM MST
Expired
Nov 13, 2015, 7:00 PM MST
In force
9 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 1.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2015-11-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2015-11-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 227 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
227 m²/s²
0-3 km storm-relative helicity
367 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

277 
WWUS75 KMSO 130151
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
651 PM MST THU NOV 12 2015

MTZ003-140200-
/O.NEW.KMSO.LW.Y.0013.151113T1700Z-151114T0200Z/
FLATHEAD/MISSION VALLEYS-
651 PM MST THU NOV 12 2015

...LAKE WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM MST FRIDAY FOR
FLATHEAD LAKE...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A LAKE WIND
ADVISORY FOR FLATHEAD LAKE...WHICH IS IN EFFECT FROM 10 AM TO
7 PM MST FRIDAY. 

* IMPACTS/TIMING: BREEZY WINDS OVERNIGHT WILL STEADILY INCREASE
  FRIDAY MORNING AND BECOME GUSTY DURING THE AFTERNOON. THE
  GREATEST IMPACTS WILL BE FELT FROM MID-LAKE TO THE EAST SHORE
  WITH THE STRONGEST WINDS AND LARGEST WAVES ANTICIPATED BETWEEN
  YELLOW BAY & BIGFORK. WINDS WILL BEGIN TO SUBSIDE SHORTLY AFTER
  SUNSET, THOUGH BREEZY CONDITIONS ARE LIKELY TO KEEP THE LAKE
  TURBULENT UNTIL EARLY SATURDAY MORNING.

* WINDS: SOUTHERLY 10 TO 25 KNOTS WITH GUSTS TO 40 KNOTS DURING
  THE AFTERNOON. BECOMING 10 TO 15 KNOTS WITH GUSTS TO 25 KNOTS
  OVERNIGHT.

* WAVE HEIGHTS: 1 TO 2 FEET OVERNIGHT AND EARLY FRIDAY MORNING...
  BECOMING 3 TO 4 FEET DURING THE AFTERNOON. SOME 5 FOOT WAVES MAY
  BE POSSIBLE NEAR WOODS BAY BETWEEN 3PM AND 5PM. WAVES WILL
  GRADUALLY DECREASE TO BETWEEN 1 AND 3 FEET OVERNIGHT FRIDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

NOTE...THE EXPERIMENTAL WAVE HEIGHT FORECASTS ARE REPRESENTATIVE
OF THE MID LAKE WATERS AND DOWNWIND SHORES. WAVE HEIGHTS MAY BE
SIGNIFICANTLY LESS ON UPWIND SHORES.

&&

$$
2 follow-up statements
000 
WWUS75 KMSO 130151 CCA 
NPWMSO

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
654 PM MST THU NOV 12 2015

MTZ003-140200-
/O.COR.KMSO.LW.Y.0013.151113T1700Z-151114T0200Z/
FLATHEAD/MISSION VALLEYS-
654 PM MST THU NOV 12 2015

...LAKE WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM MST FRIDAY FOR
FLATHEAD LAKE...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A LAKE WIND
ADVISORY FOR FLATHEAD LAKE...WHICH IS IN EFFECT FROM 10 AM TO
7 PM MST FRIDAY. 

* IMPACTS/TIMING: BREEZY WINDS OVERNIGHT WILL STEADILY INCREASE
  FRIDAY MORNING AND BECOME GUSTY DURING THE AFTERNOON. THE
  GREATEST IMPACTS WILL BE FELT FROM MID-LAKE TO THE EAST SHORE
  WITH THE STRONGEST WINDS AND LARGEST WAVES ANTICIPATED BETWEEN
  YELLOW BAY & BIGFORK. WINDS WILL BEGIN TO SUBSIDE SHORTLY AFTER
  SUNSET, THOUGH BREEZY CONDITIONS ARE LIKELY TO KEEP THE LAKE
  TURBULENT UNTIL EARLY SATURDAY MORNING.

* WINDS: SOUTHERLY 10 TO 25 KNOTS WITH GUSTS TO 40 KNOTS DURING
  THE AFTERNOON. BECOMING 10 TO 15 KNOTS WITH GUSTS TO 25 KNOTS
  OVERNIGHT.

* WAVE HEIGHTS: 1 TO 2 FEET OVERNIGHT AND EARLY FRIDAY MORNING...
  BECOMING 3 TO 4 FEET DURING THE AFTERNOON. SOME 5 FOOT WAVES MAY
  BE POSSIBLE BETWEEN WOODS BAY AND BIGFORK FROM 3PM TILL AROUND 5PM.
  WAVES WILL GRADUALLY DECREASE TO BETWEEN 1 AND 3 FEET OVERNIGHT
  FRIDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

NOTE...THE EXPERIMENTAL WAVE HEIGHT FORECASTS ARE REPRESENTATIVE
OF THE MID LAKE WATERS AND DOWNWIND SHORES. WAVE HEIGHTS MAY BE
SIGNIFICANTLY LESS ON UPWIND SHORES.

&&

$$
194 
WWUS75 KMSO 140155
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
655 PM MST FRI NOV 13 2015



MTZ003-140300-
/O.EXP.KMSO.LW.Y.0013.000000T0000Z-151114T0200Z/
FLATHEAD/MISSION VALLEYS-
655 PM MST FRI NOV 13 2015

...LAKE WIND ADVISORY WILL EXPIRE AT 7 PM MST THIS EVENING FOR
FLATHEAD LAKE...

THE LAKE WIND ADVISORY FOR FLATHEAD LAKE WILL EXPIRE AT 7 PM MST
THIS EVENING. 

WINDS HAVE STARTED TO DECREASE SOME THIS EVENING...BUT WAVES UP TO
3 FEET COULD STILL BE EXPERIENCED ON THE NORTHEAST SIDE OF THE
LAKE.

$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this lake wind advisory went out at Nov 12, 2:47 PM MST, 4 hours 4 minutes earlier.

Area forecast discussion, Nov 12, 2:47 PM MST, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
247 PM MST THU NOV 12 2015

.DISCUSSION...A plume of moisture will be streaming into
Clearwater county in Idaho and northwest Montana later tonight
through at least Saturday night causing significant
precipitation. Snow levels will be steadily rising during the
event, but Lookout and Marias passes could experience some snow
accumulation by Friday morning. The Cabinet mountains and Glacier
National Park will experience the heaviest amount of
precipitation as locations could get over 2 inches of rain by
Sunday morning. The higher terrain of northwest Montana could
receive upwards of a foot of new snow by Sunday. The Clearwater
mountains and Bob Marshall Wilderness area will also experience
significant moisture with areas receive 0.25-1.00 inch of rain and
2-8 inches of snow in the higher terrain.

Breezy conditions will also be experienced across the
Northern Rockies Friday through Saturday. The wind will cause
some downsloping effects in the boarder valleys, minimizing the
amount of precipitation Flathead and Mission valleys could
receive. These winds will also cause choppy conditions on
Flathead lake during the day on Friday. The stronger winds should
be more limited to the higher terrain during the day on Saturday.

A Pacific cold front will pass through the Northern Rockies during
the day on Sunday. Snow levels will start off at pass level with a
burst of moderate snow with the cold front along the ID/MT
border. Behind the front, much cooler air will surge in. This will
allow snow levels to fall to around 2500 feet. Light snow showers
will be possible for valleys above 2500 feet in western Montana
and central Idaho, Sunday evening as the northwesterly flow
develops. Snow showers will linger over these areas into Monday
morning. 2 to 3 inches of snow will be possible over the passes
with the valleys receiving a trace to just under an inch of snow.

Confidence is high that the wet and active pattern will continue
as we enter next week. The question will be how low will the snow
levels be. Some models are indicating that the region could see
another snow band event by the middle of the week next week.
Another feature to keep an eye on, is the potential for our first
real arctic event around the first part of next weekend.

&&

.AVIATION...Mid and upper level clouds will persist across the
region this afternoon and evening. A very wet system will impact
northwest Montana starting tonight, mainly affecting KGPI with
lowering ceilings followed by reduced visibility from rain and
snow by tomorrow morning around 11Z. Other terminals may see some
light snow over the adjacent mountains, but no precipitation is
expected anywhere except KGPI.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 13, 12:32 AM MSTWinter Weather AdvisoryMSOGranite, Mineral, Missoula, Ravalli, Sanders8 hr

Nearby

Lake Wind Advisories in Montana, 2015Every lake wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.